Hail, Hart
- When
- April 8, 4:14 PM CST
- Where
- Hart County, 0.55 mi E of Vento
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.420, -85.890
A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A strong storm system moved from the Midwest into the lower Ohio Valley on April 8, 2020. Isolated storms developed ahead of a sinking cold front during the afternoon across portions of southern Indiana and central Kentucky. These storms dropped large hail and produced damaging winds. Later that evening, a line of severe thunderstorms moved in from the northwest and produced widespread damaging winds and small hail. An EF-1 tornado spun up along the front edge of the line of severe storms and tracked for several miles across Nelson County. Storms pushed east of the region during the early morning hours of April 9, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 8, 1:33 PM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 333 PM EDT Wed Apr 8 2020 .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. && .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(18Z TAF Issuance) Issued at 118 PM EDT Wed Apr 8 2020 Skies are clearing across much of the region, with just some lingering clouds focused over southern KY. VFR conditions are expected throughout the afternoon hours before an approaching cold front brings a line of strong to severe storms through the area tonight and into the overnight hours. The line of storms is expected to reach HNB between 02-03Z, continuing to push southeast through KY, clearing LEX and BWG by 08-09Z. Main hazards with the line of storms include strong winds, heavy rain, hail, and lightning. Expect brief reductions in visibility in the heavier pockets of rain. Behind the front, winds will continue to gust up to 25-30kts out of the northwest, with sustained speeds around 15+ kts. Skies are expected to clear once again by tomorrow morning, giving way to a sunny and windy day. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JML Long Term...RAS Aviation...JML
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EDT Wed Apr 8 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EDT Wed Apr 8 2020 /246 PM CDT Wed Apr 8 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight and into the overnight hours, bringing chances of strong to severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A brief, isolated tornado can also not be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late tonight. JML/RAS
Special Weather Statement
National Weather Service Louisville KY
317 PM EDT Wed Apr 8 2020
KYZ042-049-081945-
Bourbon-Clark-
317 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK AND
SOUTHEASTERN BOURBON COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Sideview,
moving southeast at 45 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
North Middletown, Sewell Shop, Stony Point and Thomson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3813 8423 3822 8414 3816 8402 3814 8405
3811 8408 3796 8398
TIME...MOT...LOC 1917Z 305DEG 39KT 3809 8414
RASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL PARIS 38.21N 84.26W
04/08/2020 E0.88 INCH BOURBON KY PUBLIC
4 SEPARATE REPORTS OF MOSTLY DIME SIZE HAIL
AROUND THE PARIS CITY LIMITS. ONE REPORT DID
SAY HAIL BRIEFLY GOT AS BIG AS NICKELS.
&&
BJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 2 NE FRANKFORT 38.22N 84.83W
04/08/2020 M0.88 INCH FRANKLIN KY PUBLIC
PUBLIC REPORT OF HAIL THE SIZE OF A NICKEL.
SOCIAL MEDIA PHOTO CONFIRMS THE SIZE.
&&
BJSSpecial Weather Statement
National Weather Service Louisville KY
400 PM EDT Wed Apr 8 2020
KYZ041-048-082030-
Fayette-Jessamine-
400 PM EDT Wed Apr 8 2020
...A STRONG THUNDERSTORMS IN THE LEXINGTON METRO...
At 359 PM EDT, a strong thunderstorm was located over the west side
of Lexington, between downtown and the airport. Another was over
northeast Jessamine County between Lexington and Versailles.
Movement was southeast at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Lexington, Nicholasville, Veterans Park, Cardinal Hill, Cadentown,
Meadowthorpe, Northland, and Chevy Chase.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3800 8432 3799 8433 3798 8432 3784 8450
3799 8462 3808 8456 3806 8429 3803 8429
3802 8428
TIME...MOT...LOC 1959Z 293DEG 24KT 3803 8453
13Special Weather Statement
National Weather Service Louisville KY
520 PM EDT Wed Apr 8 2020
KYZ057-082130-
Madison-
520 PM EDT Wed Apr 8 2020
...STRONG THUNDERSTORM OVER FAR NORTHEAST MADISON COUNTY...
At 519 PM EDT, a strong thunderstorm was located over College Hill,
moving southeast at 25 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Harris Ferry and rural areas around College Hill.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 3779 8408 3778 8411 3777 8410 3777 8408
3776 8409 3774 8408 3774 8410 3773 8409
3778 8415 3783 8415 3782 8411 3782 8412
3781 8412 3782 8410 3781 8408
TIME...MOT...LOC 2119Z 298DEG 23KT 3779 8412
13Special Weather Statement National Weather Service Louisville KY 457 PM CDT Wed Apr 8 2020 KYZ027-063-082230- Hart-Grayson- 457 PM CDT Wed Apr 8 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HART AND SOUTHEASTERN GRAYSON COUNTIES... At 456 PM CDT, radar indicated strong thunderstorms from near Leitchfield to 15 miles northeast of Brownsville to 8 miles northwest of Munfordville. Movement was east at 10 mph. Nickel size hail is possible with these storms. Locations impacted include... Munfordville, Bonnieville, Rock Creek, Wabash, Lines Mill, Broad Ford, Peonia, Pearman, Snap, and Wax. Frequent lightning is occurring. Seek a safe shelter inside a building or vehicle. LAT...LON 3743 8582 3729 8592 3726 8605 3746 8631 TIME...MOT...LOC 2156Z 257DEG 7KT 3742 8621 3739 8611 3737 8598 13
The Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
9 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
One inch hail was reported by a former NWS employee.
An NWS Storm Survey confirmed straight line winds ranging from 70 mph to 90 mph wind damage across portions of Oldham County, KY stretching from near Goshen to La Grange. Multiple trees were downed, along with roof damage to many homes and a large outbuilding at the Oldham County Fairgrounds .
There were reports of trees down on cars and houses including some damage to hanger buildings.
A 55 knot gust was recorded at the Kentucky Mesonet site in northern Shelby County.
Mesonet station 0683W 1.0 NW Bowling Green.
The tornado initially touched down on the northwest side of a large family home and farm on Fairfield Road. The upper part of the roof of a two story home was lifted off and thrown in various directions. Several large 2x10s and 2x8s were impaled in the ground about 50 yards from the barn. Two trees on the property sustained extensive twisting and several large section of the trees were snapped. The tornado at this point was only 35 yards wide with wind speeds of 95 mph. The owner of the house was upstairs sleeping, when he heard his ears popping, then a large roar of wind on top of the house and bricks fell on his bed. Surprisingly he sustained no injuries. The tornado then moved across a mixture of open farm fields and scattered forest. There is a significant swath of tree damage between Fairfield Road and Murrays Run Road, with trees uprooted, snapped, and twisted. Thanks to a nelson county drone you could clearly see trees laying in multiple directions.
The tornado hit a property on Murrays Run Road ripping off the sides of a large well-built barn. The back part of the barn was thrown to the west while a wagon in the trailer was pushed out through the barn. A 72' x 12' shed next to the barn was destroyed. Parts of that barn were impaled into the ground 75 to 80 yards down wind. The tornado was at its widest at 45 yards here with 95 mph winds. Another remarkable thing is the family house was only 60 yards from the damage path, and did not lose even a shingle on the house. Across the street the tornado did extensive roof damage to a family house and barn, uplifting several large parts of it. Debris from the barn was thrown up to 300 yards downwind and in many different directions. The family said that they heard all the doors in the house shut tightly and heard a distinct roar. The tornado produced sporadic damage across farmland mainly in terms of trees, with more concentrated damage along Plum Run Road. Cedar tree damage was rather extensive with many cedars being snapped and twisted. Winds were around 90 mph here with a width of 40 yards. The tornado destroyed an old barn on Chester Hahn Road but weakened to an EF-0 of 80 mph and ended with a few snapped trees before Dugan Lane.
There was structural and tree damage along Brush Grove Road.
Broadcast media relayed a video of a tree down near Danville.
The northwest side of a home had its roof peeled off. A NWS remote survey estimated winds at 75 mph.
Broadcast media relayed a public picture of quarter sized hail.
A porch and part of a roof was torn off of a home. An outbuilding was flattened, and a cattle trailer was overturned. Fifteen to twenty trees were downed along a quarter mile stretch of Edwards Road. Winds were estimated at 90 to 95 mph by a NWS remote survey.
A roof was torn off of a double-wide mobile home and thrown southeast. The resident stated winds lasted for 2 to 3 minutes. NWS remote survey estimated winds at 90 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyThe tornado archive for Kentucky, 2020Warnings in Kentucky, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889015, 889016, 889020, 889017, 889021, 889028, 889029, 889019, 889022, 889023, 889025, 889018, 889026, 889027.